Alert archive / California / Beach Hazards Statements in 2013
Beach Hazards Statement 12, NWS San Diego, CA
NWS San Diego, CA issued this beach hazards statement at Dec 16, 2013, 1:32 AM PST for San Diego County, California. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2013, 1:32 AM PST (09:32 UTC)
- Expired
- Dec 17, 2013, 5:00 PM PST
- In force
- 39 hr
- Issued by
- NWS San Diego, CA
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 9.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4070 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS46 KSGX 160932 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 132 AM PST MON DEC 16 2013 ...BEACH HAZARDS STATEMENT IN EFFECT... .SWELL FROM THE WEST NORTHWEST WILL INCREASE TODAY AND CONTINUE TONIGHT. THIS WILL PRODUCE HIGHER THAN USUAL SURF ALONG BEACHES OF ORANGE AND SAN DIEGO COUNTIES. CAZ042-043-161715- /O.CAN.KSGX.SU.Y.0011.131216T1300Z-131218T0100Z/ /O.NEW.KSGX.BH.S.0012.131216T0932Z-131217T1700Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- 132 AM PST MON DEC 16 2013 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY MORNING... ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A BEACH HAZARDS STATEMENT FOR SURF AND STRONG RIP CURRENTS...WHICH IS IN EFFECT THROUGH TUESDAY MORNING. THE HIGH SURF ADVISORY HAS BEEN CANCELLED. * WAVES AND SURF...3 TO 5 FEET WITH LOCAL SETS TO 6 FEET TODAY AND TONIGHT. * LOCATIONS...BEACHES OF ORANGE AND SAN DIEGO COUNTIES. HIGHER SETS MAINLY ON EXPOSED WEST-FACING BEACHES SOUTH OF DEL MAR. * TIMING...TODAY THROUGH TUESDAY MORNING. * IMPACTS...HIGH SURF AND STRONG RIP CURRENTS WILL LIKELY PRODUCE HAZARDOUS SWIMMING CONDITIONS...PARTICULARLY FOR INEXPERIENCED SWIMMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS STRONG RIP CURRENTS...ELEVATED SURF HEIGHTS OR MINOR TIDAL OVERFLOW...ARE POSSIBLE AT LOCAL BEACHES. OBEY POSTED WARNING SIGNS AND FLAGS AND TALK TO A LIFEGUARD BEFORE SWIMMING. USE CAUTION WHEN IN OR NEAR THE WATER AND ALWAYS SWIM NEAR A LIFEGUARD. && $$ THE NATIONAL WEATHER SERVICE WANTS TO HEAR FROM YOU. PLEASE VISIT THE FOLLOWING LINK TO GIVE US FEEDBACK ON THE NEW BEACH HAZARDS STATEMENT: HTTP://WWW.NWS.NOAA.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS
5 follow-up statements
000 WHUS46 KSGX 161700 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 900 AM PST MON DEC 16 2013 ...BEACH HAZARDS STATEMENT FOR ORANGE AND SAN DIEGO COUNTIES... .SWELL FROM THE WEST NORTHWEST WILL PEAK TODAY AND SLOWLY LOWER ON TUESDAY. THIS SWELL WILL PRODUCE HIGHER THAN USUAL SURF ALONG BEACHES OF ORANGE AND SAN DIEGO COUNTIES...IN ADDITION TO STRONG RIP CURRENTS. CAZ042-043-170100- /O.EXT.KSGX.BH.S.0012.000000T0000Z-131218T0100Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- 900 AM PST MON DEC 16 2013 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY AFTERNOON... * WAVES AND SURF...4 TO 6 FEET WITH LOCAL SETS TO 7 FEET. * LOCATIONS...BEACHES OF ORANGE AND SAN DIEGO COUNTIES. HIGHER SURF FOR EXPOSED WEST-FACING BEACHES SOUTH OF CARLSBAD IN SAN DIEGO COUNTY...AND NORTH OF NEWPORT BEACH IN ORANGE COUNTY. * TIMING...THROUGH TUESDAY AFTERNOON. * IMPACTS...ELEVATED SURF AND STRONG RIP CURRENTS WILL LIKELY PRODUCE HAZARDOUS SWIMMING CONDITIONS...PARTICULARLY FOR INEXPERIENCED SWIMMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT FOR ELEVATED SURF MEANS THAT WAVES WILL BE HIGH ENOUGH TO CAUSE DANGER TO INEXPERIENCED SWIMMERS IN THE WATER. ELEVATED SURF ALSO FREQUENTLY RESULTS IN STRONG RIP CURRENTS WHICH CAN DRAG PEOPLE AWAY FROM THE SHORE AND POSSIBLY RESULT IN DROWNING. TALK TO A LIFEGUARD BEFORE GOING INTO THE OCEAN AND ALWAYS SWIM NEAR A LIFEGUARD. && $$ THE NATIONAL WEATHER SERVICE WANTS TO HEAR FROM YOU. PLEASE VISIT THE FOLLOWING LINK TO GIVE US FEEDBACK ON THE NEW BEACH HAZARDS STATEMENT: HTTP://WWW.NWS.NOAA.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS HARRISON
000 WHUS46 KSGX 170221 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 621 PM PST MON DEC 16 2013 ...BEACH HAZARDS STATEMENT FOR ORANGE AND SAN DIEGO COUNTIES... .A WEST NORTHWEST SWELL PEAKING THIS EVENING WILL SLOWLY LOWER ON TUESDAY. THIS SWELL WILL PRODUCE ABOVE NORMAL SURF ALONG THE BEACHES OF ORANGE AND SAN DIEGO COUNTIES...IN ADDITION TO STRONG RIP CURRENTS. CAZ042-043-171400- /O.CON.KSGX.BH.S.0012.000000T0000Z-131218T0100Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- 621 PM PST MON DEC 16 2013 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... * WAVES AND SURF...4 TO 6 FEET WITH LOCAL SETS TO 7 FEET. * LOCATIONS...BEACHES OF ORANGE AND SAN DIEGO COUNTIES. HIGHEST SURF ON EXPOSED WEST-FACING BEACHES SOUTH OF CARLSBAD IN SAN DIEGO COUNTY...AND NORTH OF NEWPORT BEACH IN ORANGE COUNTY. * TIMING...THROUGH TUESDAY AFTERNOON. * IMPACTS...ELEVATED SURF AND STRONG RIP CURRENTS WILL LIKELY PRODUCE HAZARDOUS SWIMMING CONDITIONS...PARTICULARLY FOR INEXPERIENCED SWIMMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT FOR ELEVATED SURF MEANS THAT WAVES WILL BE HIGH ENOUGH TO CAUSE DANGER TO INEXPERIENCED SWIMMERS IN THE WATER. ELEVATED SURF ALSO FREQUENTLY RESULTS IN STRONG RIP CURRENTS WHICH CAN DRAG PEOPLE AWAY FROM THE SHORE AND POSSIBLY RESULT IN DROWNING. TALK TO A LIFEGUARD BEFORE GOING INTO THE OCEAN AND ALWAYS SWIM NEAR A LIFEGUARD. && $$ SS THE NATIONAL WEATHER SERVICE WANTS TO HEAR FROM YOU. PLEASE VISIT THE FOLLOWING LINK TO GIVE US FEEDBACK ON THE NEW BEACH HAZARDS STATEMENT: HTTP://WWW.NWS.NOAA.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS
000 WHUS46 KSGX 171231 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 431 AM PST TUE DEC 17 2013 ...BEACH HAZARDS STATEMENT FOR ORANGE AND SAN DIEGO COUNTIES... .A BIG WEST NORTHWEST SWELL WILL SLOWLY DECREASE TODAY. THIS SWELL WILL PRODUCE ABOVE NORMAL SURF AND STRONG RIP CURRENTS ALONG THE BEACHES OF ORANGE AND SAN DIEGO COUNTIES. CAZ042-043-172130- /O.CON.KSGX.BH.S.0012.000000T0000Z-131218T0100Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- 431 AM PST TUE DEC 17 2013 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... * WAVES AND SURF...3 TO 5 FEET WITH LOCAL SETS TO 6 FEET. * LOCATIONS...BEACHES OF ORANGE AND SAN DIEGO COUNTIES. HIGHEST SURF ON EXPOSED WEST-FACING BEACHES SOUTH OF CARDIFF. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...ELEVATED SURF AND STRONG RIP CURRENTS WILL LIKELY PRODUCE HAZARDOUS SWIMMING CONDITIONS...PARTICULARLY FOR INEXPERIENCED SWIMMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT FOR ELEVATED SURF MEANS THAT WAVES WILL BE HIGH ENOUGH TO CAUSE DANGER TO INEXPERIENCED SWIMMERS IN THE WATER. ELEVATED SURF ALSO FREQUENTLY RESULTS IN STRONG RIP CURRENTS WHICH CAN DRAG PEOPLE AWAY FROM THE SHORE AND POSSIBLY RESULT IN DROWNING. TALK TO A LIFEGUARD BEFORE GOING INTO THE OCEAN AND ALWAYS SWIM NEAR A LIFEGUARD. && $$ THE NATIONAL WEATHER SERVICE WANTS TO HEAR FROM YOU. PLEASE VISIT THE FOLLOWING LINK TO GIVE US FEEDBACK ON THE NEW BEACH HAZARDS STATEMENT: HTTP://WWW.NWS.NOAA.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS MM
000 WHUS46 KSGX 172125 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 125 PM PST TUE DEC 17 2013 ...BEACH HAZARDS STATEMENT FOR ORANGE AND SAN DIEGO COUNTIES... .A ELEVATED WEST NORTHWEST SWELL WILL SLOWLY DECREASE THIS AFTERNOON. THIS SWELL WILL PRODUCE ABOVE NORMAL SURF AND STRONG RIP CURRENTS ALONG THE BEACHES OF ORANGE AND SAN DIEGO COUNTIES. CAZ042-043-180100- /O.CON.KSGX.BH.S.0012.000000T0000Z-131218T0100Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- 125 PM PST TUE DEC 17 2013 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON... * WAVES AND SURF...3 TO 5 FEET WITH LOCAL SETS TO 6 FEET. * LOCATIONS...BEACHES OF ORANGE AND SAN DIEGO COUNTIES. HIGHEST SURF ON EXPOSED WEST-FACING BEACHES SOUTH OF CARDIFF. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...ELEVATED SURF AND STRONG RIP CURRENTS WILL LIKELY PRODUCE HAZARDOUS SWIMMING CONDITIONS...PARTICULARLY FOR INEXPERIENCED SWIMMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT FOR ELEVATED SURF MEANS THAT WAVES WILL BE HIGH ENOUGH TO CAUSE DANGER TO INEXPERIENCED SWIMMERS IN THE WATER. ELEVATED SURF ALSO FREQUENTLY RESULTS IN STRONG RIP CURRENTS WHICH CAN DRAG PEOPLE AWAY FROM THE SHORE AND POSSIBLY RESULT IN DROWNING. TALK TO A LIFEGUARD BEFORE GOING INTO THE OCEAN AND ALWAYS SWIM NEAR A LIFEGUARD. && $$ JT THE NATIONAL WEATHER SERVICE WANTS TO HEAR FROM YOU. PLEASE VISIT THE FOLLOWING LINK TO GIVE US FEEDBACK ON THE NEW BEACH HAZARDS STATEMENT: HTTP://WWW.NWS.NOAA.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS
000 WHUS46 KSGX 180046 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 446 PM PST TUE DEC 17 2013 CAZ042-043-180200- /O.EXP.KSGX.BH.S.0012.000000T0000Z-131218T0100Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- 446 PM PST TUE DEC 17 2013 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 5 PM PST THIS AFTERNOON... SWELL AND SURF WILL CONTINUE TO DIMINISH THIS AFTERNOON. THE BEACH HAZARDS STATEMENT WILL BE ALLOWED TO EXPIRE AT 5 PM. $$ SS THE NATIONAL WEATHER SERVICE WANTS TO HEAR FROM YOU. PLEASE VISIT THE FOLLOWING LINK TO GIVE US FEEDBACK ON THE NEW BEACH HAZARDS STATEMENT: HTTP://WWW.NWS.NOAA.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 15, 9:47 PM PST, 3 hours 45 minutes earlier.
Area forecast discussion, Dec 15, 9:47 PM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
947 PM PST SUN DEC 15 2013
.SYNOPSIS...
WARM AND DRY WEATHER WILL CONTINUE ACROSS SOUTHERN CALIFORNIA
THROUGH MONDAY...AS HIGH PRESSURE REMAINS OVER THE REGION. WEAK
TO LOCALLY MODERATE SANTA ANA WINDS WILL CONTINUE THROUGH MONDAY
AS WELL...MAINLY OVER THE SAN DIEGO COUNTY MOUNTAINS. A GRADUAL
COOLING TREND WILL DEVELOP TUESDAY AND WEDNESDAY...AS AN UPPER
LEVEL LOW MOVES INLAND ACROSS CENTRAL CALIFORNIA. COASTAL LOW
CLOUDS AND FOG WILL ALSO REDEVELOP BY WEDNESDAY MORNING. ANOTHER
SYSTEM WILL CREATE MUCH COOLER WEATHER...AS WELL AS THE POTENTIAL
FOR SOME WET WEATHER BY THE END OF THE WORK WEEK. DRY AND WARMER
CONDITIONS WILL THEN RETURN BY NEXT WEEKEND.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
AT 8 PM PST...WATER VAPOR SATELLITE IMAGERY DISPLAYED AN UPPER-
LEVEL LOW CENTERED AROUND 750 NM SW OF POINT CONCEPTION...AND AN
UPPER-LEVEL HIGH CENTERED OVER CENTRAL AND SOUTHERN CA. FOG
SATELLITE IMAGERY SHOWED THIN HIGH CLOUDS ACROSS THE CWA. WINDS WERE
GUSTING TO AROUND 40 MPH THROUGH FAVORED PASSES...CANYONS
AND COASTAL FOOTHILLS IN SAN DIEGO COUNTY. A 1042 MB SURFACE HIGH
WAS OVER WESTERN UTAH...WITH A 1019 MB SURFACE LOW NEAR CATALINA
ISLAND.
OFFSHORE PRESSURE GRADIENTS WILL CONTINUE TO WEAKEN THROUGH
MONDAY...WHICH WILL HELP WINDS DIMINISH BY MONDAY AFTERNOON.
EASTERLY WIND GUSTS NEAR 45 MPH WILL CONTINUE TO BE POSSIBLE
THROUGH FAVORED CANYONS AND FOOTHILLS IN THE SAN DIEGO COUNTY
MOUNTAINS THROUGH MONDAY MORNING. A WIND ADVISORY REMAINS IN
EFFECT. THE UPPER-LEVEL RIDGE WILL HELP RAISE TEMPERATURES 5 TO 15
DEGREES F ABOVE NORMAL TOMORROW...WHICH WILL MAKE IT THE WARMEST
DAY ACROSS THE CWA IN QUITE A WHILE.
THE UPPER-LEVEL LOW JUST OFF THE CA COAST WILL TRAVERSE ACROSS THE
CENTRAL CA COAST ON WEDNESDAY. THIS WILL BEGIN A COOLING TREND
ACROSS SW CA AS THICKNESSES DECREASE AND ONSHORE FLOW RETURNS.
EXPECT MARINE LAYER CLOUDS TO REDEVELOP ALONG THE COAST BY
WEDNESDAY MORNING. CONDITIONS WILL BEGIN TO DETERIORATE THURSDAY
AS AN UPPER-LEVEL LOW DEVELOPS OVER NORTHERN CA...AND SLIDES SOUTH ALONG
THE WEST COAST. THE 12 UTC ECMWF CONTINUES TO BE THE WETTEST
SOLUTION COMPARED TO THE 18 UTC GFS AND GEM RUNS.
REGARDLESS...THEY CONTINUE TO SHOW SOME PRECIP OVER THE CWA ON
THU/FRI...BUT DIFFER ON THE DETAILS. FOR NOW...KEPT CURRENT POPS
OF SLIGHT CHANCE AND CHANCE IN THE FORECAST. BREEZY WESTERLY WINDS
WILL DEVELOP ACROSS THE MOUNTAINS AND DESERTS AS THE LOW MOVES
ACROSS THE AREA...ALONG WITH HIGHS 5 TO 15 DEGREES BELOW NORMAL.
WEAK OFFSHORE FLOW WILL DEVELOP NEXT WEEKEND...AND RETURN
TEMPERATURES CLOSER TO NORMAL.
&&
.AVIATION...
160425Z...COAST/VALLEYS/MTNS...LOCAL E WINDS WITH SFC GUSTS 30-40 KT
WILL CONTINUE ALONG THE COASTAL SLOPES OF THE MTNS AND ADJACENT
FOOTHILLS THROUGH MONDAY MORNING...RESULTING IN MOD UDDFS AND LLWS
OVER AND W OF THE MTNS. WINDS WILL DIMINISH DURING THE DAY MONDAY.
OTHERWISE...SCT-BKN CLDS AOA 15000 FT MSL AND UNRESTRICTED VIS
THROUGH MONDAY NIGHT.
DESERTS...SCT-BKN CLDS AOA 15000 FT MSL AND UNRESTRICTED VIS
THROUGH MONDAY NIGHT.
&&
.MARINE...
A LONG-PERIOD NORTHWEST SWELL WILL ARRIVE LATE TONIGHT...PEAKING
MONDAY AT 6 FEET/16 SECONDS...THEN SUBSIDING ON TUESDAY. THIS SWELL
WILL LIKELY PRODUCE SURF OF 4 TO 7 FEET WITH LOCALLY HIGHER SETS AND
STRONG RIP CURRENTS ALONG EXPOSED WEST-FACING BEACHES OF SAN DIEGO
COUNTY...AND NORTH OF NEWPORT BEACH IN ORANGE COUNTY. A HIGH SURF
ADVISORY REMAINS IN EFFECT FOR MONDAY MORNING THROUGH TUESDAY
AFTERNOON.
ANOTHER LONG PERIOD WEST-NORTHWEST SWELL MAY ARRIVE EARLY NEXT WEEK.
&&
.FIRE WEATHER...
OFFSHORE WINDS WILL CONTINUE TO DIMINISH THROUGH MONDAY...WITH
GUSTY WINDS CONTINUING OVER THE SAN DIEGO COUNTY MOUNTAINS
THROUGH MONDAY MORNING. MINIMUM RELATIVE HUMIDITY VALUES WILL DIP
INTO THE TEENS AND SINGLE DIGITS AGAIN MONDAY. THIS...COMBINED
WITH WARM WEATHER AND BREEZY WINDS...WILL CREATE ELEVATED FIRE
WEATHER CONDITIONS AT TIMES THROUGH AND BELOW THE FAVORED PASSES
AND CANYONS. MOST AREAS ARE EXPECTED TO REMAIN BELOW RED FLAG
WARNING CRITERIA. A GRADUAL COOLING TREND WILL BEGIN ON
TUESDAY...WITH PRECIPITATION POSSIBLE BY THURSDAY.
&&
SKYWARN ACTIVATION IS NOT REQUESTED.
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY UNTIL 9 AM PST MONDAY FOR THE SAN DIEGO COUNTY
MOUNTAINS.
HIGH SURF ADVISORY FROM 5 AM MONDAY TO 5 PM PST TUESDAY FOR THE
BEACHES IN THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO
COUNTY COASTAL AREAS.
PZ...NONE.
&&
PUBLIC/FIRE...JJT
AVIATION/MARINE...SSNearby
Beach Hazards Statements in California, 2013Every beach hazards statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.